Virginia, 2007Hail in Virginia, June 25, 2007
June 25, 2007 · NWS LWX · 1 event in 1 county or zone
A warm front moving north across northern Virginia and a surface trough on the lee side of the Appalachians combined with a warm and unstable airmass to produce scattered showers and thunderstorms. A storm in the City of Winchester became severe, producing large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moving north across northern Virginia and a surface trough on the lee side of the Appalachians combined with a warm and unstable airmass to produce scattered showers and thunderstorms. A storm in the City of Winchester became severe, producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 1:58 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 25, 1:58 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT MON JUN 25 2007
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE EAST COAST THROUGH MID WEEK...
PROMOTING A WARM AND MOIST SOUTHERLY FLOW ACROSS THE REGION. A
RISK OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE PRESENT EACH
DAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION TOWARD THE
END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
18Z VISIBLE SATELLITE IMAGERY INDICATED BREAKS IN THE MID CLOUD DECK
ACROSS THE MID ATLANTIC THIS AFTERNOON...AS A COUPLE OF MESOSCALE
CONVECTIVE VORTICES WERE SPINNING ACROSS SOUTHERN VIRGINIA AND
NORTHEAST NORTH CAROLINA. A WARM FRONT HAD MADE IT NORTH TO NEAR THE
MASON DIXON LINE...ALLOWING FOR AN INCREASE IN DEWPOINTS TOWARD THE
PENNSYLVANIA BORDER THIS AFTERNOON. MEANWHILE...A TROUGH WAS
OBSERVED ALONG THE LEE SIDE OF THE APPALACHIAN MOUNTAINS.
12Z KIAD RAOB MODIFIED FOR MID 80S T/UPPER 60S TD YIELDED JUST ABOVE
2000 J/KG OF SURFACE BASED CAPE. THIS WILL BE REALIZED WITH
INCREASING INSOLATION THROUGH THE AFTERNOON. IN ADDITION TO MODERATE
LEVELS OF CAPE...LAPSE RATES WILL BECOME DECENT...MAYBE UP TO 6.5
C/KM. HOWEVER...KIAD RAOB AND 12Z MODEL GUIDANCE INDICATED WEAK
SHEAR ACROSS THE AREA.
EXPECT CONVECTION TO INITIATE BETWEEN 18-19Z NEAR HIGHER TERRAIN OF
OUR WESTERN CWA AND NEAR THE LEE SIDE TROUGH. STORMS WILL TEND TO
PROPAGATE EAST/NORTHEAST THROUGH THE EVENING...AS THEY FEED OFF A
HIGH CAPE/HIGH PRECIPITABLE WATER ENVIRONMENT. IN SUCH A RELATIVELY
HIGH CAPE/HIGH MOISTURE AND LOW SHEAR ENVIRONMENT...ISOLATED PULSE
SEVERE STORMS WILL BE POSSIBLE...WITH THE STRONGEST CELL CORES
CAPABLE OF PRODUCING LARGE HAIL AND DOWNBURST WIND DAMAGE. WITH LOSS
OF INSTABILITY...CELLS WILL WEAKEN LATER IN THE EVENING. THIS TREND
IS DEPICTED BY 12Z NAM AND 09Z SHORT RANGE ENSEMBLES...AND ALSO
SHOWN BY 12Z WRF-ARW SIMULATED REFLECTIVITY GUIDANCE. 12Z GFS
GUIDANCE OFFERS SOME DISAGREEMENT TO THIS...AND LINGERS CONVECTION
LONGER. THINK THE GFS MAY BE HOLDING ONTO CONVECTION A LITTLE TOO
LONG...PERHAPS DUE TO THE INFLUENCE OF A MORE STRONGLY DEPICTED
SHORTWAVE. WILL HOLD ONTO LINGERING LOW POPS ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR AFTER MIDNIGHT...BUT REMOVE POPS WEST OF
THERE WHERE PATCHY FOG MAY BECOME MORE PROMINENT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
CWFA UNDER SAME AMS...W/ ESSENTIALLY SAME RESULT...THRU THE PD. AMS
UNSTBL...BUT MOIST /PWAT IN THE 1.75-2.00 INCH RANGE/. THERE ARE
TWO INGREDIENTS INHIBITING ORGANIZED TSTMS-- AMPLE LOW-MID LVL MSTR
RESULTING IN COPIOUS CLDCVR...AND SFC-H5 RDG LEADING TO A LOW SHEAR
ENVIRONMENT. INSTEAD...ANTICIPATING WDLY SCT SHRA/TSRA BGNG OF DAY
BCMG NMRS TSRA /SOME STRONG/ BY END OF DAY. TRIGGERS WL BE
CONTROLLED BY MESOSCALE FEATURES AND LURKING BNDRYS...AND AREAL
CVRG/STRENGTH WL ULTIMATELY BE DICTATED BY WHERE AND HOW LONG
INSOLATION OCCURS. CANNOT RULE OUT PULSE SVR TSRA...BUT NOT THAT
CONFIDENT IN IT EITHER. ODDS IMPV TWD WED...AS THERE WL BE A LTL
LESS MSTR IN THE LWR-MID LVLS...LEADING TO A BTTR CHC OF
HEATING/DESTABILIZATION.
FCST POPS/TEMPS FM 12Z GDNC NOT TOO FAR OFF GOING VALUES. MET MOS
MAXT STILL A COOL OUTLIER...AND IT WAS REMOVED FROM MDL BLEND.
OTRW...TOOK AN ENSEMBLE APPROACH TWD TEMP AND POP FCSTG. WED WL BE
THE WARMEST DAY OF THE BUNCH. DUE TO DEBRIS...KEPT BKN CLDS...AND
LGT S WNDS DUE TO POSITION OF HIPRES.
ODDS FOR ORGANIZED TSTMS IMPV SGFNTLY THU...AS CDFNT APPCHS CWFA FM
THE W...BRINGG A FOCUSING MECHANISM...AND PSBLY SOME SHEAR.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
CDFROPA CONTS TO SLOW DWN EACH CYCLE DUE TO ITS BCMG PARALLEL TO UPR
FLOW. GFS ALSO CONTS TO ATTEMPT TO SPIN UP LTL IMPULSES...TRAVERSING
E ALNG BNDRY. W/ THAT IN MIND...NEEDED TO KEEP CHC POPS IN FRI
FCST...AND THRU FRI NGT ACRS CNTRL VA/SRN MD. BUT...1026MB HIPRES FM
WRN HUDSON BAY/NRN MANITOBA WL PLUNGE INTO ERN CONUS ON BACKSIDE OF
AMPLIFYING EAST COAST/WRN ATLC L/WV TROF. HENCE...WL HV DRY FCST
WKND-BGNG NXT WK. TEMPS WL BE SEASONABLY PLEASANT TOO /CONSIDER
SOURCE RGN/...MAXT LWR 80S/MIN-T MID 50S-MID 60S.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CHALLENGE FOR TAFS REMAINS CENTERED AROUND AFTERNOON/EVENING
CONVECTION POSSIBILITIES. CONVECTION NEAR/ALONG HIGHER TERRAIN OF
THE WEST AND LEE SIDE TROUGH IS EXPECTED TO MOVE EAST/NORTHEAST
THROUGH THE EVENING. HAVE CONTINUED TO TEMPO MVFR CONDITIONS IN 18Z
TAFS...BUT HAVE FINE TUNED CONVECTIVE TIMES A LITTLE TO MATCH LATEST
TRENDS IN MODEL GUIDANCE.
AFTERNOON AND EVENING CONVECTION WILL REMAIN POSSIBLE THROUGH MUCH
OF THE WEEK.
&&
.MARINE...
SOUTHERLY FLOW WILL CHANNEL UP THE BAY TONIGHT. CANT FIND ANY
GUIDANCE THAT DEPICTS SPEEDS UP TO 20 KT...SO WILL CONTINUE TO CAP
WIND SPEED FORECASTS AT 15 KT FOR NOW WHICH IS BELOW SMALL CRAFT
ADVISORY CRITERIA.
WITH SOUTHERLY FLOW CONTINUING THROUGH THURSDAY...WILL HAVE TO
REMAIN VIGILANT ON POTENTIAL SMALL CRAFT ADVISORY CONDITIONS ON THE
BAY AND LOWER POTOMAC. SOUTH WINDS MAY BE REPLACED BY NORTHWEST
WINDS BY FRIDAY IF A COLD FRONT MOVES THROUGH THE CWA THURSDAY NIGHT
INTO FRIDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...PELOQUIN
MARINE...PELOQUIN
Hazardous weather outlook, Jun 25, 2:44 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT MON JUN 25 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-261100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
344 PM EDT MON JUN 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW OF THE THUNDERSTORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL BE IN THE
POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THROUGH THE LATE
AFTERNOON. THESE WILL PROPAGATE EAST OF THE BLUE RIDGE BY THE END
OF THE EVENING COMMUTE. ADDITIONAL THUNDERSTORMS CAN BE EXPECTED
AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA THROUGH
THURSDAY. THIS WILL WILL RESULT IN SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE ENTIRE AREA. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE EACH DAY...PRODUCING DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. A COLD FRONT WILL
CROSS THE REGION LATE THURSDAY...PROVIDING THE BEST FOCUS FOR
WIDESPREAD SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
HTS
In the hours before
Special weather statement, Jun 25, 2:10 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT MON JUN 25 2007
VAZ026-251945-
ROCKINGHAM VA-
310 PM EDT MON JUN 25 2007
...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY...
AT 310 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF RAWLEY SPRINGS...MOVING EAST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH...IN ADDITION TO OCCASIONAL LIGHTNING STRIKES AND HEAVY
RAINFALL.
THE COMMUNITIES OF DALE ENTERPRISE AND BRIDGEWATER WILL BE AFFECTED
BY THIS STORM.
ROGOWSKI/PELOQUIN
Special weather statement, Jun 25, 3:07 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT MON JUN 25 2007
VAZ026-027-WVZ055-252030-
SHENANDOAH VA-HARDY WV-ROCKINGHAM VA-
407 PM EDT MON JUN 25 2007
...STRONG THUNDERSTORMS TO AFFECT SOUTHERN SHENANDOAH...SOUTHERN
HARDY AND EXTREME NORTHERN ROCKINGHAM COUNTIES...
AT 407 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF ORKNEY SPRINGS...MOVING EAST AT 15 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH...IN ADDITION TO OCCASIONAL LIGHTNING STRIKES AND HEAVY
RAINFALL.
THE COMMUNITIES OF BASYE...MOUNT CLIFTON AND JEROME WILL BE AFFECTED
BY THIS STORM.
ROGOWSKI/PELOQUIN
Special weather statement, Jun 25, 3:19 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT MON JUN 25 2007
VAZ027-WVZ055-252045-
SHENANDOAH VA-HARDY WV-
419 PM EDT MON JUN 25 2007
...STRONG THUNDERSTORMS TO AFFECT SOUTHWEST SHENANDOAH AND SOUTHEAST
HARDY COUNTIES...
AT 419 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF BASYE...MOVING EAST AT 10 MPH.
THIS STORM WILL PRODUCE FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 MPH.
THE COMMUNITIES OF BASYE...JEROME AND MATHIAS WILL BE AFFECTED BY
THIS STORM.
ROGOWSKI/PELOQUIN
Special weather statement, Jun 25, 3:41 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT MON JUN 25 2007
WVZ055-252130-
HARDY WV-
441 PM EDT MON JUN 25 2007
...STRONG THUNDERSTORM TO AFFECT NORTHEAST HARDY COUNTY...
AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MCCAULEY...MOVING EAST AT 15 MPH.
THIS STORM WILL PRODUCE FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 MPH.
THE COMMUNITIES OF MCCAULEY...BEAN SETTLEMENT...RIO AND WARDENSVILLE
WILL BE AFFECTED BY THIS STORM.
ROGOWSKI/PELOQUIN
Special weather statement, Jun 25, 4:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT MON JUN 25 2007
WVZ050-252145-
HAMPSHIRE WV-
501 PM EDT MON JUN 25 2007
...STRONG THUNDERSTORMS TO AFFECT SOUTHEAST HAMPSHIRE COUNTY...
AT 501 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF CAPON SPRINGS...MOVING EAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND TORRENTIAL
RAINFALL.
THE COMMUNITIES OF YELLOW SPRING...CAPON SPRINGS...KIRBY AND DELRAY
WILL BE AFFECTED BY THIS STORM.
ROGOWSKI/PELOQUIN
Special weather statement, Jun 25, 4:53 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
553 PM EDT MON JUN 25 2007
VAZ028-252230-
FREDERICK VA-
553 PM EDT MON JUN 25 2007
...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...
AT 553 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WINCHESTER...MOVING EAST AT 5 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF WINCHESTER...STEPHENS CITY AND THE WINCHESTER
AIRPORT WILL BE AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
MANNING
Hail, Winchester (C)
- When
- June 25, 5:20 PM EST
- Where
- Winchester (C) County, Winchester
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.130, -78.170
An employee of the Winchester Fire Department reported penny size hail at his residence.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, June 25 to 27, 20071 death · 6 injured · $9.3 million · EF0 · 62 events
- Hail and Damaging Winds in Georgia, June 25, 20071 death · $946,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 25, 2007$250,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, June 25, 2007$125,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 25, 2007$80,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Wyoming, June 25, 2007$70,000 · 4.25 in hail · 14 events
- Damaging Wind in Florida, June 25, 2007$100,000 · 1 event
- Lightning Strikes and Heavy Rain in Florida, June 25, 2007$65,000 · 3 events
- Hail and Damaging Winds in Virginia, June 25, 2007$31,000 · 52 kt wind · 12 events
- Flash Flooding in Texas, June 25, 2007$40,000 · 2 events
- Damaging Wind and Lightning Strike in Texas, June 25, 2007$30,000 · 51 kt wind · 2 events
- Flash Flood and Hail in North Dakota, June 25, 20071.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31562.